Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 178, NWS Topeka, KS

June 29, 1998Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 29, 1998, 9:19 PM CDT for Lyon County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 9:19 PM CDT (02:19 UTC)
Expired
Jun 29, 1998, 10:05 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Lyon County, KS

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:30 PM CDTThunderstorm Wind 61Reading, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 300219 RRA
SVRTOP
KSC111-300305-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1005 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES NORTHWEST OF EMPORIA...NEAR COUNCIL
  GROVE...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  ADMIRE
  AMERICUS
  BUSHONG
  EMPORIA

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

THIS IS A DANGEROUS STORM!  STAY INDOORS AWAY FRO.M WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:33 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 29, 4:33 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT MON JUN 29 1998

...AREAS OF FLASH FLOODING...AND WHEN PRECIPITATION WILL END
OVERNIGHT ARE MAIN PROBLEMS...

LOWER LAYERS VERY MOIST AND UNSTABLE OVER CWA WITH PRECIPITABLE
WATERS RUNNING AROUND 2 INCHES.  MODELS SHOWING BOUNDARY ACROSS
SOUTHEAST NEBRASKA INTO WESTERN KANSAS MOVING SOUTH AND EAST ACROSS
AREA OVERNIGHT.  UPPER LEVEL IMPUSLE ALSO HINTED BY MODELS MOVING OUT
OF WESTERN KANSAS AS WELL.  WITH ALL THIS IN MIND THINK "LIKELY" POPS
ARE ON ORDER FOR MUCH OF AREA WITH FLASH FLOODING AGAIN A POSSIBILITY
GENERALLY ALONG AND NORTH OF INTERSTATE 70.  FRONT SHOULD SLIP OUT OF
NORTH CENTRAL KANSAS AROUND OR SHORTLY AFTER MIDNIGHT AND
PRECIPITATION SHOULD BE DIMINISHING BY LATE NIGHT OVER REST OF CWA.
TEMP WISE GUID LOOKS A LITTLE COOL IN THE NORTH CENTRAL SO WILL GO
MORE IN THE 65 TO 70 DEGREE RANGE FOR LOWS OVERNIGHT WITH REST OF
AREA ON TARGET.  QUESTION FOR OUTER PERIODS IS HOW FAR SOUTH BOUNDARY
MAKE IT BEFORE WARM ADVECTION...OVERRUNING RETURNS TUESDAY NIGHT INTO
WEDNESDAY.  FOR NOW WILL JUST INCREASE CLOUDS ACROSS THE AREA TUESDAY
NIGHT INTO WEDNESDAY.  GRADUAL COOL DOWN ON TEMPS FOR HIGHS TUESDAY
INTO WEDNESDAY.

.TOP...A FLASH FLOOD WATCH IS POSTED FOR MUCH OF NORTH CENTRAL UNTIL
       MIDNIGHT AND NORTHEAST KANSAS OVERNIGHT.  AREA IS GENERALLY
       NORH OF LAWRNECE...COUNCIL GROVE TO CONCORDIA LINE.

FRANTZ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:06 PM CDTSevere Thunderstorm WarningTOPWabaunsee49 min
Jun 29, 7:24 PM CDTTornado WarningTOPDouglas, Jefferson36 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningTOPPottawatomie32 min
Jun 29, 7:37 PM CDTSevere Thunderstorm WarningTOPShawnee33 min
Jun 29, 7:42 PM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee48 min
Jun 29, 8:06 PM CDTSevere Thunderstorm WarningTOPJackson29 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningTOPGeary, Riley50 min
Jun 29, 8:22 PM CDTTornado WarningTOPOsage28 min
Jun 29, 8:34 PM CDTSevere Thunderstorm WarningTOPJefferson31 min
Jun 29, 8:38 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
Jun 29, 8:45 PM CDTSevere Thunderstorm WarningTOPFranklin45 min
Jun 29, 8:48 PM CDTTornado WarningTOPAnderson, Coffey, Franklin, Osage42 min
Jun 29, 9:00 PM CDTTornado WarningTOPOsage, Wabaunsee30 min
Jun 29, 9:01 PM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee39 min
Jun 29, 9:22 PM CDTTornado WarningTOPAnderson43 min
Jun 29, 9:27 PM CDTTornado WarningTOPOsage28 min
Jun 29, 9:42 PM CDTTornado WarningTOPAnderson, Coffey33 min
Jun 29, 9:45 PM CDTSevere Thunderstorm WarningTOPLyon50 min
Jun 29, 10:12 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey23 min
Jun 29, 10:33 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.